Tuberculosis and Warfarin
By: Alere Staff
Tuberculosis is an infection that is caused by the bacteria known as Mycobacterium tuberculosis. This bacterium has been discovered in the remains of mummies, which means that it has been a part of human history for over 5,000 years.1 According to the Centers for Disease Control (CDC), tuberculosis has infected one third of the world’s population. In 2014, 9.6 million individuals were infected worldwide, with 9,421 cases in the United States.1
An individual with a healthy immune system can still be susceptible to infection with Mycobacterium tuberculosis; however they typically do not show symptoms of active infection. The bacteria can lie dormant for many years and progress to active disease if left untreated.2 Tuberculosis usually infects the lungs, but it can also attack other areas of the body, including the spine, brain and kidneys. A person with an active lung infection can spread the disease by coughing, sneezing or spitting because the bacteria travels through air droplets. You cannot become infected with tuberculosis through other forms of contact such as shaking hands, sharing food or drink, touching toilet seats, kissing or sharing a toothbrush.3
The more common symptoms of tuberculosis include a cough that persists for more than three weeks, pain in the chest, coughing up blood, weakness, unexplained weight loss, chills, fever and night sweats. It is important to understand that not everyone who is infected will show signs or symptoms of the illness. If you are concerned that you may have come in contact with someone who has tuberculosis, you should consult your physician to be tested and treated if necessary. Left untreated, an active infection can be fatal.3
A simple skin test or blood test can be done to detect the presence of Mycobacterium tuberculosis. Once confirmed, additional testing, such as a chest x-ray and sputum (phlegm) test can be done to determine if the infection is active or dormant.3 Active tuberculosis is considered contagious, dormant tuberculosis is not contagious. You should discuss with your physician whether you need to limit your activities in the initial phases of treatment to prevent the spread of the bacteria to other people.2
Tuberculosis is curable but the treatment for active infection takes many months (up to a year depending on the extent of the infection) and usually involves multiple prescription medications. Adherence to prescribed therapy is crucial and if not followed properly recurrence of the infection is possible. If you are diagnosed with tuberculosis but do not have an active infection, you will still receive prescribed medications but the length of therapy is usually three to six months. The most common medications prescribed to treat tuberculosis include: Isoniazid (INH); Rifampin; Ethanbutol; and Pyrazinamide.3
Tuberculosis is an infection that can attack anyone, so if you take warfarin you are not immune to the disease. Because there are multiple medications used to treat the infection, the potential for changes in your INR results after starting therapy is high. Research has shown that extensive changes in warfarin dosage are required to maintain therapeutic INR during initiation, maintenance and discontinuation of rifampin.4 In fact, warfarin dosing has required up to a 233% increase during treatment with rifampin and then a 70% gradual decrease in dose once rifampin has been discontinued.4,5 Isoniazid increases the concentration of warfarin in the blood, leading to higher INR results. There is little to no interaction of warfarin with Ethanbutol or Pyrazinamide.5
While tuberculosis is a treatable infection, it requires adherence to prescribed medical therapy over many months.2 There are several medication interactions that could cause potential problems if you are also prescribed warfarin. It is important that you notify all medical professionals of your current medications. Your warfarin will need to be closely monitored with more frequent INR testing during treatment for tuberculosis, which will allow for safer adjustment of your warfarin dosing that may be necessary due to the effects of the tuberculosis medications. You should discuss with your anticoagulation provider the best options for management of your warfarin during treatment.
- Division of Tuberculosis Elimination. Tuberculosis (TB). Centers for Disease Control and Prevention (CDC). May 6, 2016. Retrieved from the website: https://www.cdc.gov/tb/.
- Natural Standard Research Collaboration. Tuberculosis. Health24. August 22, 2011. Retrieved from the website: http://www.health24.com/Medical/Tuberculosis/Living-with-TB/Tuberculosis-20120721.
- Almog, S. et al. Complex Interaction of Rifampin and Warfarin. South Med J. 1988 Oct;81(10):1304-6. Retrieved from website: http://www.ncbi.nlm.nih.gov/pubmed/3175736.
- Lee, C.R., Pharm D. et al. Difficulties in Anticoagulation Management During Coadministration of Warfarin and Rifampin. Pharmacotherapy. October 2001. 10.1592/phco.21.15.1240.33897. Retrieved from the website: http://onlinelibrary.wiley.com/doi/10.1592/phco.21.15.1240.33897/abstract.
- Nance, C., PharmD., RPh. Significant Drug Interactions with Tuberculosis Medications. Retrieved Sept. 6, 2016 from: http://action.lung.org/site/DocServer/Nance_-_Drug_Interactions_with_TB_Medicines-mo.pdf?docID=36384.